Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Coated tongue, greasy taste in mouth, blocked throat, taken Nystatin drops for viral infection

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 593 Questions
I had a viral infection some weeks ago then had a very coated tongue. GP thought it was fungal and gave me tablets and Nystan drops to put on tongue. Coating much better but have a very greasy taste in mouth and feel like I need to clear my throat but nothing there. Some foods taste awful - never thought I would hate the taste of chocolate!
Posted Wed, 2 May 2012 in Ear, Nose and Throat Problems
Answered by Dr. Yogesh D 2 hours later

Thank you for posting your query.

A coated tongue can be a result of viral infection or a superadded fungal infection or medicines that you have been taking and even dehydration.

Since you have been treated with antifungal medicines and drops and you have improved with that treatment, the most likely cause could be the fungal infection as rightly diagnosed by your GP.

The loss of taste or an alteration in taste is very common during fevers and while on medications, the antifungal medications given to you are well known to cause an altered taste which is reversible after discontinuing the medicines for a few days.

So please do not worry, you will soon be able to like the taste of chocolate and your taste will return to normal.

Hope this information will be of help to you. Please write back if you have additional concerns.

Please do accept this answer if you have no further queries at this time.

Wishing you a speedy recovery.

Best regards.
Above answer was peer-reviewed by
Follow-up: Coated tongue, greasy taste in mouth, blocked throat, taken Nystatin drops for viral infection 14 hours later
I am concerned because it is 10 days now since I finished the medication. I feel that there is something in my throat like phlegm but there is nothing to see. Throat is not sore although does look red and when I take a XXXXXXX breath feels raw and sometimes a slight cough but not productive.
Answered by Dr. Yogesh D 27 hours later

Thank you for writing back.

I apologize for the delay in responding to your follow-up.

You should have recovered your sense of taste by now if you have stopped medicines 10 days ago.

If you still haven't, that means there could still be some amount of inflammation in your tongue or throat or you might have some vitamin deficiency.

I suggest you take multivitamin supplements for 15 days and if the taste does not improve even after that, you might have to consult a neurologist/ENT surgeon.

You should remember to clean your tongue each time you have a meal.

For the irritation in the throat, you can do steam inhalation 4 to 6 times a day. To the steaming water, you can add a drop of eucalyptus oil or menthol as this will sooth the throat.

You should also do salt water gargling for better relief. Add excess of salt to lukewarm water and gargle for 3 to 4 times a day.

If you are not relieved with the above methods, you should consult an ENT surgeon for a better look at the throat.

Hope this information helps. Please write back if you have any more queries.

Please do accept the answer if you have no more concerns.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor